Article Text

PDF
Parkinsonism, dysautonomia, REM behaviour disorder and visual hallucinations mimicking synucleinopathy in a patient with progressive supranuclear palsy
  1. Y Compta1,2,
  2. M J Martí1,
  3. M J Rey2,
  4. M Ezquerra1
  1. 1
    Servei de Neurologia, Institut Clínic de Neurociències (ICN), Institut, d’Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS), Hospital Clínic de, Barcelona, Barcelona, Catalonia, Spain
  2. 2
    Banc de Teixits Neurològics, Hospital Clínic-Universitat de Barcelona, Barcelona, Catalonia, Spain
  1. Dr M J Martí, Neurology Service, ICN, IDIBAPS, Hospital Clínic de Barcelona, c./Villarroel 170, 08036, Barcelona, Catalonia, Spain; mjmarti{at}clinic.ub.es

Statistics from Altmetric.com

Strict application of diagnostic criteria and diagnosis reassessment during follow-up have reduced the clinicopathological dissociation in the field of movement disorders. After several clinicopathological studies, dysautonomia, REM behaviour disorder (RBD) and visual hallucinations (VH) have been proposed as clinical markers of underlying synucleinopathy.13 We report a patient who presented with a synucleinopathy but had a pathological diagnosis of progressive supranuclear palsy (PSP).

This woman was first seen in 1986, age 46 years, after a 5 year history of right-hand intention tremor and slowness of movements, evolving from fine manoeuvres (ie, buttoning clothes) to turning in bed and entering or leaving the car. She was hypomimic and hypophonic. Ocular motility was normal. Intention tremor, rigidity and moderate bradykinesia were present in her right arm. Her posture was slightly stooped and her gait short-stepped, with no freezing, and unaided recovery at the pull test. Her cognition was normal except for mild attention deficit. A brain CT showed global atrophy.

Parkinson’s disease (PD) was suspected, and she was started on levodopa with subsequent improvement of 34% in motor score. During the ensuing 5 years she remained stable but complained of frequent unpleasant nightmares and her husband reported that she had violent dream enacting behaviours. In the sixth year of follow-up she had an isolated transient episode of VH after initiation of selegiline that resolved after drug withdrawal. The following year she developed slight wearing off without dyskinesias. Levodopa was increased to 600 mg/day and pergolide was …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.